Alka-Seltzer Plus Night Cold Formula

Generic Name: Aspirin, Dextromethorphan hydrobromide, Doxylamine succinate, Phenylephrine bitartrate

  • What is this medication?

    Alka-Seltzer Plus Night Cold Formula contains a pain reliever/fever reducer, cough suppressant, antihistamine, and nasal decongestant. It is intended for temporary relief of symptoms due to a cold including runny nose, headache, sinus congestion and pressure, nasal congestion, sneezing, cough, sore throat, and minor aches and pains, as well as temporary reduction of fever.
  • Are there any warnings associated with Alka-Seltzer Plus Night Cold Formula?

    Reye's syndrome is a rare but serious illness reported to be associated with aspirin, which is in Alka-Seltzer Plus Night Cold Formula. Children and teenagers should not use this medicine for chicken pox or flu symptoms without talking to a doctor.

    Alka-Seltzer Plus Night Cold Formula may cause a severe allergic reaction, which may include hives, facial swelling, asthma (wheezing), and shock. Do not use this product if you are allergic to aspirin or any other pain reliever/fever reducer. Stop using this product and talk to a doctor immediately if you have an allergic reaction.

    Do not use if you are allergic to aspirin or any other pain reliever/fever reducer.

    Alka-Seltzer Plus Night Cold Formula contains and NSAID may cause stomach bleeding. The chance is higher if you are age 60 or older, have had stomach ulcers or bleeding problems, take a blood thinning (anticoagulant) or steroid drug, take other drugs containing prescription or nonprescription NSAIDs (aspirin, ibuprofen, naproxen, or others), have 3 or more alcoholic drinks every day while using this product, and/or take more or for longer time than directed.

    Stop use and ask a doctor if you experience signs of stomach bleeding including feeling faint, vomiting blood, having bloody or black stools, and/or experiencing stomach pain that does not get better.

    If a sore throat is severe, lasts more than 2 days, or is accompanied or followed by a fever, vomiting, nausea, headache, or a rash, consult a doctor immediately.

    Do not use Alka-Seltzer Plus Night Cold Formula in children under 12, and do not use it to sedate children.

    Do not use Alka-Seltzer Plus Night Cold Formula if you are taking a prescription monoamine oxidase inhibitor (MAOI) or for 2 weeks after stopping a MAOI drug. MAOIs are sometimes used for treating Parkinson's disease, depression, and other emotional or psychiatric conditions.

    When using this product, do not use more than the recommended dosage.

    This product may cause marked drowsiness. Avoid alcoholic beverages. Alcohol, sedatives, and tranquilizers may increase drowsiness. Be careful when driving a motor vehicle or operating machinery when using this product.

    Excitability may occur when using this product, especially in children.

    Stop using Alka-Seltzer Plus Night Cold Formula and ask a doctor if nervousness, sleeplessness, or dizziness occurs; pain, cough, or nasal congestion gets worse or lasts more than 7 days; fever gets worse or lasts more than 3 days; redness or swelling is present; new symptoms occur; ringing in the ears or hearing loss occurs; or cough returns or occurs with a lingering rash or headache (these could be signs of a serious condition).

    It is especially important not to use Alka-Seltzer Plus Night Cold Formula during the last 3 months of pregnancy unless a doctor directs you to do so, since it may cause problems in the unborn child or complications during delivery.

    Store Alka-Seltzer Plus Night Cold Formula out of the reach of children. In the event of an overdose, obtain medical help or contact a poison control center immediately.

  • Should I talk to my doctor before taking Alka-Seltzer Plus Night Cold Formula?

    Children and teenagers should not use this medicine for chicken pox or flu symptoms without talking to a doctor about Reye's syndrome.

    Ask a doctor before using this product if you consume 3 or more alcoholic drinks every day.

    Ask a doctor or pharmacist before using this product if you do not know if a prescription drug you are taking contains an MAOI.

    Ask a doctor before using this product if you have heart disease; thyroid disease; bleeding problems; diabetes; stomach problems including heartburn, stomach pain, or upset stomach that last or return; ulcers; high blood pressure; glaucoma; asthma; cough with excessive phlegm (mucus); difficulty urinating due to prostate gland enlargement; a breathing problem such as emphysema or chronic bronchitis; a persistent or chronic cough such as occurs with smoking, asthma, or emphysema; or you have a sodium-restricted diet.

    Ask a doctor or pharmacist before using this product if you are taking a prescription drug for diabetes, gout, arthritis, or anticoagulation (blood thinning), or you are taking sedatives or tranquilizers.

    Talk to your doctor before using Alka-Seltzer Plus Night Cold Formula if you are pregnant or breastfeeding.

  • What are the possible side effects of Alka-Seltzer Plus Night Cold Formula?

    Use of Alka-Seltzer Plus Night Cold Formula may cause marked drowsiness. In addition, Alka-Seltzer Plus Night Cold Formula may cause excitability, especially in children.

    Alka-Seltzer Plus Night Cold Formula may also cause a severe allergic reaction or stomach bleeding.

    Side effects cannot always be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug.

  • What should I avoid while taking Alka-Seltzer Plus Night Cold Formula?

    Avoid alcoholic beverages when using this product.

    Be careful when driving a motor vehicle or operating machinery.

  • What are possible food and drug interactions associated with Alka-Seltzer Plus Night Cold Formula?

    Alcohol, sedatives, and tranquilizers may increase drowsiness when using this product.

    If Alka-Seltzer Plus Night Cold Formula is taken with certain other drugs, the effects of either could be increased, decreased, or altered. It is especially important to check with your doctor before combining Alka-Seltzer Plus Night Cold Formula with alcohol; MAOIs; drugs for blood thinning, diabetes, gout, or arthritis; sedatives; and tranquilizers.

  • What is the usual dosage of Alka-Seltzer Plus Night Cold Formula?

    Adults and children 12 years: Take 2 tablets fully dissolved in 4 ounces of water at bedtime. The product may be taken every 4 to 6 hours. Do not exceed 8 tablets in a 24-hour period or as directed by a doctor.

    Children <12 years: Do not use in children under 12.

  • How should I store Alka-Seltzer Plus Night Cold Formula?

    Store at room temperature, and avoid excessive heat.